Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva dosing and nausea
Feb 20, 2003

Hi:

I've recently restarted my HIV meds after successful treatment for anal squamous cell carcinoma with radiation and chemo. My regimen is sustiva (3 pills once a day) and combivir (1 tablet twice a day). I've had the usual tiredness, body aches, flulike feelings, light-headedness from these drugs, but these are tolerable, and I understand that these side effects should subside fairly quickly.

I am also experiening frequent nausea immediately after taking the three sustiva pills in the evening at bedtime. I was wondering if taking the three sustiva pills individually, one pill thrice daily, instead of three pills once daily, would be reasonable to minimize this nausea -- I've tried this once or twice and found no nausea from taking just one pill. Does spreading out the dose reduce the amount of drug in my bloodstream, or does it allow the amount of drug in my bloodstream to remain nearly constant ?

I had a loop ileostomy in December in order to relieve pain and help treat a rectal herpes and pseudomonas infection (abcesses) resulting from the radiation treatments. I am seeing large amounts of very liquid output (diarrhea?) in my ileostomy bag very soon after taking the sustiva in the evening and am concerned about absorbtion of both foods and drugs and dehydration.

Thanks

Response from Dr. Henry

I would be concerned about spreading the Sustiva doses throughout the day (levels maintained to suppress virus adequately). You could have the Sustiva level checked to see if you run high with the once a day dosing. From what you describe it does sound like the Sustiva peak dose may cause you to feel nauseated (Marinol or Reglan might help that). You could perhaps try taking one Sustiva early in the evening and then two later to see who that goes (that should result in a more modest peak level). The AZT in Combivir can also cause nausea. Though the side effects can subside for some (? 10% or more) they don't a switch of some kind then would be considered. KH



Previous
Tendon pain and muscle weakness
Next
Tingling in fingertips & right leg

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement